Minnesota, 2018

Funnel Cloud in Minnesota, June 23, 2018

June 23, 2018 · NWS FGF · 1 event in 1 county or zone

A law enforcement officer out on patrol noticed a funnel cloud near Carp.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A law enforcement officer out on patrol noticed a funnel cloud near Carp.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 23, 12:02 PM CST, 2 hours earlier.

Area forecast discussion, Jun 23, 12:02 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Grand Forks ND
102 PM CDT Sat Jun 23 2018

.UPDATE...
Issued at 102 PM CDT Sat Jun 23 2018

More showers and thunderstorms have developed along a boundary
extending from near Mayville to New Rockford. Bumped up POPs in
this area. Will have to keep a close eye on things as with low
level instability and strong sfc vorticity, the non-supercell
tornado parameter on the SPC meso page has been climbing up to 3.
Can't rule out a stray funnel or landspout, but the saving grace
may be the storms quickly becoming outflow dominant, so if
anything does spin up it will be very short lived. For now will
monitor closely.

&&

.SHORT TERM...(Today and tonight)
Issued at 313 AM CDT Sat Jun 23 2018

Activity on radar is finally starting to dry up. There has been a
little deeper moisture over the central Dakotas and up around the
Lake of the Woods. A weak low level jet has been focusing into
the activity that has been weakening in the Cando ND area. Overall
what little shower activity left over the FA will likely be gone
in the next hour or so.

Generally expecting today to start out like yesterday, a mix of
sun and clouds. With daytime heating, shower and thunderstorm
activity will once again start to pick up, especially by afternoon
and evening. The most favored areas for today will be over
southeast ND (closer to the 500mb low) and the Lake of the Woods
region (near a weak convergent surface boundary). CAPE values will
be similar to yesterday (mainly 500-1000 J/kg) while effective
shear stays weak. So this will yield the pulse type storms again,
on the non severe side. Highs warmed more than expected yesterday,
so will stay on the higher side of high temp guidance today.
Minimal low level jet energy around tonight, so most shower and
thunderstorm activity should wane with loss of heating. However,
with the proximity of the 500mb low, isolated activity will
continue after sunset.

.LONG TERM...(Sunday through Friday)
Issued at 313 AM CDT Sat Jun 23 2018

Sun through Tue...This period will feature upper low propagating
to the east along a tract from the northern high plains to
northeast Mn by late Tue. CAPE values will be highest from the
southern valley into west central Minnesota but the lack of shear
and defined surface features should provide scattered non severe
thunder chances buoyed by daytime heating principally Sun
afternoon into the evening. The same type of action could very
well be repeated for Mon before the low heads well east on Tue,
reducing the POP chances during that time. High temps will drop
closer to seasonal levels, from the mid 70s to low 80s.

Wed through Fri...Zonal flow will predominate during this time,
and although a shortwave could pass through this regime once or
twice, we expect this to be a mainly dry period. Flow will turn SW
once again perhaps as early as Fri with the ECMWF, a bit later if
you believe the GFS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 102 PM CDT Sat Jun 23 2018

All sites are VFR, with scattered showers and thunderstorms
developing across the entire forecast area. Continued trend of
VCTS at all the TAF sites, and think ceilings will stay over 5000
ft. The storms are pretty scattered so will reserve prevailing
thunder mention for any amendments. The convective activity will
continue for much of the afternoon before tapering off in early
evening. Most sites will be VFR overnight, although some MVFR
clouds will move into the KDVL area towards morning. Winds
direction will be pretty variable this afternoon with boundaries
and convection nearby, but speeds will be mostly below 12 kts.
More steady direction out of the east by the end of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...WJB
AVIATION...JR
Hazardous weather outlook, Jun 23, 2:57 AM CST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
357 AM CDT Sat Jun 23 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-240900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
357 AM CDT Sat Jun 23 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, however there will be
slightly better chances across southeast North Dakota and across
northwest Minnesota. These storms will be slow moving, so locally
heavy rain is also possible. Severe storms are not anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will continue through the middle of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Fargo/Grand Forks radar (KMVX), 227 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lake of the Woods

When
June 23, 2:02 PM CST
Where
Lake of the Woods County, 0.69 mi N of Carp
Reported by
Law Enforcement
Coordinates
48.510, -94.650

An officer reported that a funnel came about halfway down before it dissipated.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752068.